Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 224, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2008, 6:32 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2008, 6:32 PM MDT (00:32 UTC)
- Expired
- Jul 6, 2008, 7:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:03 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 6, 5:03 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT SUN JUL 6 2008 .DISCUSSION... 200 PM MDT SUN JUL 6 2008 COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION. ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY. DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUL 6 2008 PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION. 24 && .AVIATION... 502 PM MDT SUN JUL 6 2008 FOR 00Z TAFS...TIMING AND DURATION OF TSRA WILL BE THE MAIN CONCERN FOR KMCK AND KGLD TONIGHT AND MONDAY. CURRENT STORMS WILL LAST THROUGH MOST OF THE EVENING OR 06Z WITH BKN MID LEVEL CLOUDS OVERNIGHT. GENERALLY VFR CONDITIONS WILL PREVAIL EVEN WITH THUNDERSTORMS OTHER THAN MVFR UNDER HEAVY RAIN SHOWERS. A FEW STORMS EARLY THIS EVENING COULD CONTAIN SOME LARGE HAIL ESPECIALLY NEAR KMCK. AN UNFAVORABLE DOWNSLOPE WIND DIRECTION LATER TONIGHT AND EARLY MONDAY MORNING SHOULD INHIBIT STRATUS DEVELOPMENT. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON WITH VFR PREVAILING AND MVFR UNDER SHOWERS. FS && && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jul 6, 10:46 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM MDT (3 PM CDT). LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE SEVERAL PERIODS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jul 6, 4:17 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 12 N LEVANT 39.55N 101.19W
07/06/2008 E0.88 INCH THOMAS KS TRAINED SPOTTER
&&
SJOHNSONLocal storm report, Jul 6, 4:26 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 14 E GOODLAND 39.35N 101.45W
07/06/2008 SHERMAN KS NWS EMPLOYEE
TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
APPROXIMATELY 5 MIN. CORRECTED FOR LOCATION.
&&
SJOHNSONSpecial weather statement, Jul 6, 4:42 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT SUN JUL 6 2008 NEZ080-062315- HITCHCOCK- 542 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 541 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTHEAST OF MAX...AND MOVING NORTHEAST AT 11 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Special weather statement, Jul 6, 5:14 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT SUN JUL 6 2008 NEZ080-062345- HITCHCOCK- 614 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 608 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR STRATTON NE...AND MOVING NORTHEAST AT 19 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Local storm report, Jul 6, 5:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FLASH FLOOD 12 N LEVANT 39.55N 101.19W
07/06/2008 THOMAS KS TRAINED SPOTTER
WATER 1 FOOT DEEP IS RUNNING OVER COUNTY ROAD 10. WATER
IS DRAINING INTO THE MIDDLE FORK OF THE SAPPA CREEK.
&&
SJOHNSONLocal storm report, Jul 6, 6:01 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 11 N AROYA 39.01N 103.13W
07/06/2008 M69 MPH CHEYENNE CO PUBLIC
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:05 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 21 min |
| Jul 7, 4:50 PM MDT | Flash Flood Warning | GLD | Logan | 106 min |
| Jul 6, 6:40 PM MDT | Tornado Warning | GLD | Kit Carson | 50 min |
| Jul 6, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 59 min |
| Jul 6, 7:27 PM MDT | Tornado Warning | GLD | Kit Carson | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.